Winter Storm, Elkhead and Park Mountains
- When
- February 21, 1:00 AM MST to 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
An upper level disturbance combined with strong upslope flow resulted in heavy snow and strong winds across the Elkhead and Park Mountains in northwest Colorado. Snowfall amounts ranged from 12 to 18 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper level disturbance combined with strong upslope flow resulted in heavy snow and strong winds across the Elkhead and Park Mountains in northwest Colorado. Snowfall amounts ranged from 12 to 18 inches. A sustained wind of 38 mph with a gust to 61 mph was measured at the Storm Peak Laboratory.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 2:42 PM MST, 10 hours 18 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 242 PM MST THU FEB 20 2003 TONIGHT AND FRIDAY: THERE ARE TWO FEATURES OF INTEREST FOR TONIGHTS FORECAST...BOTH OF THEM WEAK. THE FIRST IS THE CUT OFF LOW THAT HAS BEEN MOVING ACROSS NORTHERN MEXICO TODAY. THIS IS BRINGING GOOD THUNDERSTORMS TO SOUTHERN NM THIS AFTERNOON...BUT WILL REMAIN TOO FAR SOUTH FOR MUCH MORE THAN CLOUDS OVER THE SOUTHERN HALF OF OUR FORECAST AREA. EXPECT MID TO HIGH LEVEL CLOUDS TO BLANKET THE FAR SOUTHERN ZONES THROUGH THIS EVENING. AND JUST ENOUGH LOW LEVEL MOISTURE AND INSTABILITY OVER THE SOUTHERN SLOPES OF THE SAN JUANS TO KEEP ISOLATED SHOWERS THROUGH THE EARLY EVENING. THEN...AS THE LOW PROGRESSES EAST...WE CAN EXPECT TO SEE CLEARING OVER THE SOUTH AND COOLER MORNING LOWS. THE SECOND FEATURE OF INTEREST OF IS A WEAK NORTHERN STREAM SHORTWAVE BRUSHING THE NORTHERN ZONES. BEST TIMING ASSOCIATED WITH THIS FEATURE WILL BE LATE TONIGHT AND INTO FRI. MOISTURE ON THE SCANT SIDE AND NOT MUCH IN THE WAY OF OROGRAPHICS OR DYNAMICS...SO POPS REMAIN MINIMAL AND CONFINED TO CO ZONES 4 AND 13. LOW TEMPS HERE WILL BE A LITTLE WARMER THAN LAST NIGHTS DUE TO THIS DISTURBANCE. CHANCE INCREASES A TAD ON FRI OVER THE NORTH AS UPPER JET SUPPORT INCREASES. NORTHWEST FLOW WILL CONTINUE TO KEEP THE NORTH UNSETTLED WITH SOME INSTABILITY BEHIND THE TROUGH AND AN ADDITIONAL WAVE IN THE AFTERNOON. HAVE KEPT PREVIOUS FORECAST OF LOW POPS NORTHERN ZONES. SOUTHERN PORTION TO BE MOSTLY SUNNY. HAVE TAKEN A BLEND OF GFS/ETA GUIDANCE NUMBERS FOR HIGHS. HEFFERNAN (FRI NIGHT-SUN)...VIGOROUS SHORTWAVE EXPECTED TO MOVE INTO THE PAC NW FRI NIGHT AND THEN DROP QUICKLY SEWD...REACHING THE 4-CORNERS ABOUT SAT EVE. UPPER JET ORIENTED NW-SE ACROSS UT ON SAT...WITH BREEZY/WINDY CONDITIONS OVER THE HIGHER TERRAIN. ETA/GFS SHOWING GOOD DYNAMICS ALONG WITH INSTABILITY SAT AFTN AND OROGRAPHIC LIFTING FROM 700 MB WESTERLY WINDS 25-35 KTS. COLD FRONT ALSO SWEEPS THROUGH ON SAT...WITH BAROCLINIC ZONE OVER THE SOUTH EARLY SAT NIGHT. MOISTURE SKIMPIEST IN SE UT/SW CO WHERE WILL KEEP POPS LOW ATTM. OTHERWISE... LOOKS LIKE A GOOD CHANCE OF SHOWERS SAT AFTN/EVE WITH GOOD CONVECTION...AND RAISED POPS FOR CO MTNS. COLDER AND UNSTABLE NW FLOW IN PLACE ON SUN FOR CHANCE OF SHOWERS MAINLY MTNS. TWEAKED TEMPS UP A BIT FRI NIGHT-SAT...WITH SUN EXPECTED TO BE THE COOLEST. (MON-TUE)...FLOW ALOFT BACKS FROM A NWLY TO SWLY DIRECTION ON MON AS GFS DEVELOPS CLOSED LOW/TROUGH ALONG THE WEST COAST BY MON EVENING. 12Z GFS DEVIATES FROM LAST EVENING/S 00Z RUN AND IS NOW MORE IN LINE WITH ECMWF/OTHER MODELS ON WESTERN TROUGH PATTERN. LAPSES STABLE WITH WARMING ALOFT...BUT RESIDUAL MOISTURE AND WEAK OROGRAPHICS ENOUGH TO KEEP SLIGHT CHANCE OF PCPN CO MTNS. TROUGH SHIFTS INTO WRN GREAT BASIN TUE WITH FOR MOSTLY CLOUDY AND CHANCE OF PCPN MAINLY MTNS. TWEAKED TEMPS UP ACROSS THE NORTH ON TUE...OTHERWISE LITTLE CHANGE TO CURRENT FORECAST FOR THIS PERIOD. JAD EXTENDED (WED-THU)...BROADBRUSHED CHANCE AND SLIGHT CHANCE POPS WEDNESDAY AS THE TROUGH MOVES ACROSS THE FORECAST AREA. CONTINUED CHANCE OF PRECIPITATION IN THE MOUNTAINS THURSDAY IN FLOW BEHIND THE TROUGH. DAYTIME TEMPERATURES TRENDING BELOW NORMAL. TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 428 AM MST THU FEB 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RAMEY/TAL
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344010.